Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 79, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Apr 2, 2012, 5:04 PM EDT for Blount County, Knox County, Sevier County, Tennessee. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 2, 2012, 5:04 PM EDT (21:04 UTC)
- Expired
- Apr 2, 2012, 5:45 PM EDT
- In force
- 41 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Blount County, TN, Knox County, TN, Sevier County, TN
The radar
The Knoxville radar (KMRX), 50 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 2, 5:20 PM EDT | TSTM WND DMG | Knoxville, TN | A FEW TREES DOWN NEAR DOWNTOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.1 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 897 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 785 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 209 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
522 WUUS54 KMRX 022104 SVRMRX TNC009-093-155-022145- /O.NEW.KMRX.SV.W.0079.120402T2104Z-120402T2145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 504 PM EDT MON APR 2 2012 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEAST BLOUNT COUNTY IN EAST TENNESSEE... SOUTHERN KNOX COUNTY IN EAST TENNESSEE... WESTERN SEVIER COUNTY IN EAST TENNESSEE... * UNTIL 545 PM EDT * AT 459 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 7 MILES EAST OF KNOXVILLE...AND WAS MOVING SOUTH AT 10 MPH. * LOCATIONS IN THE WARNING INCLUDE... EAGLETON VILLAGE...LAKE FOREST...KIMBERLIN HEIGHTS...SEYMOUR... WILDWOOD AND WALLAND. && LAT...LON 3573 8364 3571 8395 3602 8395 3604 8373 TIME...MOT...LOC 2104Z 353DEG 8KT 3594 8383 $$ DMG
2 follow-up statements
165 WWUS54 KMRX 022123 SVSMRX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 523 PM EDT MON APR 2 2012 TNC009-093-155-022145- /O.CON.KMRX.SV.W.0079.000000T0000Z-120402T2145Z/ KNOX TN-SEVIER TN-BLOUNT TN- 523 PM EDT MON APR 2 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM FOR NORTHEASTERN BLOUNT...WESTERN SEVIER AND KNOX COUNTIES... AT 516 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A CLUSTER OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL. THESE STORMS WERE LOCATED NEAR KNOXVILLE AND SEYMOUR...AND WERE DRIFTING SOUTH AROUND 5 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 3573 8364 3571 8395 3602 8395 3604 8373 TIME...MOT...LOC 2122Z 123DEG 10KT 3600 8391 $$ DMG
907 WWUS54 KMRX 022144 SVSMRX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 544 PM EDT MON APR 2 2012 TNC009-093-155-022153- /O.EXP.KMRX.SV.W.0079.000000T0000Z-120402T2145Z/ KNOX TN-SEVIER TN-BLOUNT TN- 544 PM EDT MON APR 2 2012 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BLOUNT...WESTERN SEVIER AND KNOX COUNTIES WILL EXPIRE AT 545 PM... THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE LEVELS. THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE. && LAT...LON 3573 8364 3571 8395 3602 8395 3604 8373 TIME...MOT...LOC 2143Z 123DEG 10KT 3603 8397 $$ DMG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 3:28 PM EDT, 1 hour 36 minutes earlier.
Area forecast discussion, Apr 2, 3:28 PM EDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 328 PM EDT MON APR 2 2012 .SHORT TERM...(TONIGHT AND TUESDAY)... UPPER LEVEL RIDGE OVER AREA WILL ERODE OVER THE NEXT COUPLE OF DAYS...BUT ENOUGH PERSISTS ON TUESDAY FOR ANOTHER WARM AND HUMID DAY. EXCEPTION WILL BE THE COOLER AND DRY AIR NUDGING IN FROM THE NORTHEAST INTO SW VA. BUT THE SHORT TERM FEATURES ARE FAIRLY UNIMPRESSIVE COMPARED TO THE EXTENDED FORECAST. SCATTERED CONVECTION HAS DEVELOPED OVER THE VALLEY IN AND AROUND MORRISTOWN AS WELL AS NEAR TRICITIES...COULD SEE ADDITIONAL DEVELOPMENT THROUGH EARLY EVENING. SCATTERED CONVECTION AGAIN ON TUESDAY. .LONG TERM (TUESDAY NIGHT THROUGH MONDAY)... A SHORTWAVE TROUGH IN THE NW FLOW WILL BE PASSING OVER THE OHIO VALLEY AND CENTRAL APPALACHIANS ON WEDNESDAY. NAM AND GFS ARE IN GOOD AGREEMENT IN THIS TIME FRAME. PRECIP CHANCES BEGIN RISING TUESDAY NIGHT...PEAKING WEDNESDAY AFTERNOON WITH DIURNAL ENHANCEMENT FROM DAYTIME HEATING. WHILE A FRONT IS EXPECTED TO REMAIN NORTH OF THE AREA...THERE MAY BE SOME ENHANCED CONVERGENCE ACROSS NORTHERN AREAS IN THE AFTERNOON AS IT DRIFTS SOUTH. WILL HAVE LIKELY POPS WEDNESDAY AFTERNOON IN THE NORTH WITH CHANCE POPS SOUTH. A WEAK SHORTWAVE RIDGE ALOFT CROSSES THE AREA WEDNESDAY NIGHT BEFORE A MORE SIGNIFICANT SYSTEM APPROACHES FOR THURSDAY. THE MODELS BEGIN TO DIVERGE SOMEWHAT ON THE TRACK OF THIS SYSTEM...WITH THE GFS SHOWING A SLOWER NW-SE TRACK AND THE NAM SHOWING A FASTER DUE EAST TRACK FROM THE OZARKS ACROSS TN. FAVORABLE JET POSITIONING AND FALLING 500MB HEIGHTS BY BOTH MODELS SUGGEST LIKELY POPS ARE WARRANTED FOR THURSDAY. THE FRONT THAT WAS TO OUR NORTH BEGINS TO PUSH SOUTHWARD INTO THE AREA LATE THURSDAY. WITH THE FRONT IN OUR VICINITY...CHANCE POPS CONTINUE THURSDAY NIGHT...TAPERING OFF THROUGH FRIDAY AS THE UPPER LOW EXITS. COOLER TEMPS CAN BE EXPECTED UNDER DENSE CLOUD COVER FRIDAY...IN THE 60S TO LOWER 70S. A LARGE RIDGE WILL BE CROSSING THE AREA THROUGH THE WEEKEND...GIVING SUNNY SKIES AND A GRADUAL WARMING TREND. THE GFS SHOWS A COLD FRONT PASSAGE ON SUNDAY WITH A BROAD UPPER TROUGH OVER THE EASTERN CONUS...AND THE ECMWF SHOWING A GENERALLY SIMILAR PATTERN BUT A SLOWER FRONT. GFS ENSEMBLE MEMBERS SEEM TO ALL BE SLOWER THAN THE OPERATIONAL GFS AND FAVOR THE ECMWF. THUS WILL LEAN TOWARD THE SLOWER SOLUTION AND HAVE A SLIGHT CHANCE POP MONDAY. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 62 85 60 81 60 / 20 40 30 50 50 KNOXVILLE MCGHEE TYSON AIRPORT, TN 61 82 58 78 57 / 40 30 30 50 50 OAK RIDGE, TN 60 84 58 78 57 / 40 30 30 60 50 TRI CITIES AIRPORT, TN 49 77 54 75 51 / 30 20 30 60 50 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && GC/DGS
Hazardous weather outlook, Apr 2, 4:58 AM EDT, 12 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 458 AM EDT MON APR 2 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-030900- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 458 AM EDT MON APR 2 2012 /358 AM CDT MON APR 2 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG A FRONTAL BOUNDARY ACROSS NORTHEAST TENNESSEE TODAY. SOME OF THESE STORMS MAY BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... FRONTAL BOUNDARIES WILL LINGER AROUND THE SOUTHERN APPALACHIAN REGION THROUGHOUT MOST OF THE WEEK...WITH SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED TO DEVELOP EACH DAY...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. A FEW STORMS MAY BECOME STRONG TO SEVERE EACH DAY...BRINGING THE POSSIBILITY OF DAMAGING WINDS...LARGE HAIL...LOCALLY HEAVY RAINFALL...AND CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ANY AFTERNOON OR EVENING THIS WEEK.
In the hours before
Special weather statement, Apr 2, 3:21 PM EDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 321 PM EDT MON APR 2 2012 TNZ070-073-074-022000- JEFFERSON TN-NORTH SEVIER TN-SEVIER SMOKY MOUNTAINS TN- 321 PM EDT MON APR 2 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SEVIER AND JEFFERSON COUNTIES UNTIL 400 PM EDT... AT 316 PM EDT...THE PUBLIC REPORTED A STRONG THUNDERSTORM WITH DIME SIZED HAIL NEAR DANDRIDGE...MOVING SOUTH AT 20 MPH. HAIL UP TO THE SIZE OF DIMES OR PENNIES IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...DANDRIDGE... SEVIERVILLE...PIEDMONT...CHESTNUT HILL...BIRD CROSSING AND HARRISBURG. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DGS
Special weather statement, Apr 2, 3:49 PM EDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 349 PM EDT MON APR 2 2012 TNZ044-045-022030- UNICOI TN-WASHINGTON TN- 349 PM EDT MON APR 2 2012 ...SIGNIFICANT WEATHER ADVISORY FOR WASHINGTON AND UNICOI COUNTIES UNTIL 430 PM EDT... AT 346 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES WEST OF GRAY...OR 11 MILES SOUTH OF KINGSPORT...MOVING SOUTH AT 25 MPH. SMALL HAIL IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ERWIN...BANNER HILL...LEESBURG AND EMBREEVILLE. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. DGS
Special weather statement, Apr 2, 4:05 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 405 PM EDT MON APR 2 2012 TNZ073-074-022100- NORTH SEVIER TN-SEVIER SMOKY MOUNTAINS TN- 405 PM EDT MON APR 2 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SEVIER COUNTY UNTIL 500 PM... AT 404 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SEVIERVILLE...WHICH WAS MOVING SOUTH AT 25 MPH. SMALL HAIL AND GUSTY WINDS ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...OCCASIONAL CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DMG
Special weather statement, Apr 2, 4:58 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 458 PM EDT MON APR 2 2012 TNZ069-071>074-022200- BLOUNT SMOKY MOUNTAINS TN-KNOX TN-NORTH SEVIER TN-NW BLOUNT TN-SEVIER SMOKY MOUNTAINS TN- 458 PM EDT MON APR 2 2012 ...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT...SEVIER AND KNOX COUNTIES UNTIL 600 PM... AT 455 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG THUNDERSTORMS NEAR KNOXVILLE AND MARYVILLE...WHICH WERE MOVING SOUTH AT 5 MPH. SMALL HAIL AND GUSTY WINDS ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN. IN ADDITION TO SMALL HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DMG
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 2, 5:42 PM EDT | Areal Flood Advisory | MRX | Blount, Knox, Sevier | 2 hr |
| Apr 2, 6:13 PM EDT | Flash Flood Warning | MRX | Knox | 3 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.